Athens 2016 Registration Programme Exhibitor Information Virtual Exhibition Satellite Meetings
ATHENS escrs

Posters

Search Abstracts by author or title
(results will display both Free Papers & Poster)

Bilateral drug induced mydriasis: an unexpected finding during routine eye examination

Poster Details

First Author: M.Parava GREECE

Co Author(s):    E. Kanonidou              

Abstract Details

Purpose:

Ocular side effects of systemic drugs occur because of the eyes’ rich blood supply through the uveal and retinal vasculature and their relatively small mass.Any disruption between the delicate cholinergic and adrenergic nervous system components may immediately be reflected to pupil size.Our purpose is to present a rare case of pharmacological mydriasis due to chronic use of alprazolam,a short acting benzodiazepine used to treat various stress disorders.The rarity of this side effect is well stated by various series of patients and ranges between 0,1-1%.It usually appears during the first month of therapy and mostly affects women of 20-60 years old.

Setting:

Department of Ophthalmology, ‘’Hippokrateion’’ General Hospital of Thessaloniki, Thessaloniki, Greece.

Methods:

Female aged 76 was referred to our clinic for routine eye examination without any symptoms or signs.The ophthalmological examination revealed bilateral mydriasis and lack of any response to light, direct or consensual.Her medical and family history was clear, except for the chronic alprazolam use.

Results:

VA was RE 2-3/10,LE 4/10 and IOP was RE 40mmHg and LE 14mmHg.Biomicroscopy revealed bilateral cataracts and pseudoexfoliation.Fundoscopy was normal and c/d ratio was RE 0.9 and LE 0.7. Due to lack of other findings, including the MRI of brain and orbits and a full neurologic examination,mydriasis was attributed to the use of benzodiazepine and apparently the patient has learned over the time course to tolerate it well.She was encouraged to consider alternate anti-anxiety medication with her doctor.She is now on glaucoma medication and scheduled for regular examinations.

Conclusions:

Medication side effects consist a solid cause of eye abnormalities and should be considered when other aetiological factors are excluded.Ocular side effects of systemic drugs occur because of the eyes’ rich blood supply through the uveal and retinal vasculature and their relatively small mass.Any disruption between the delicate cholinergic and adrenergic nervous system components may immediately be reflected to the pupil size.A careful approach to the patient history is of great significance and may prove as much important as the rest of the clinical and laboratory examinations. FINANCIAL DISCLOUSRE: NONE

Back to Poster listing